Harm reduction is a way to help people be safer when they do things that could be dangerous, like using drugs. It tries to reduce the bad things that can happen by meeting people where they are instead of telling people to stop doing what they’re doing.
Fentanyl is extremely potent and it can be easy to overdose. But there are things you can do to keep yourself as safe as possible. These harm reduction practices can help decrease your risk of overdosing with fentanyl and its analogs, heroin, and other opioids.
Tip 1: Keep Naloxone on You
Naloxone (Narcan) works on fentanyl overdoses! But you have to act fast. As soon as someone stops breathing, administer naloxone immediately and start giving rescue breaths. One dose of naloxone every two minutes, combined with rescue breathing, can reverse an overdose and save a life.
Tip 2: Never Use Alone
If you’re using in a group, make sure someone stays alert. Also make sure they have naloxone and know how to use it. Having someone around is the best way to keep you safe because they can give you naloxone and call for help if something happens.
You can also reach out to someone in your support group to check on you periodically. If your support can’t physically be with you, make sure they know exactly where you are so they can direct emergency services to you if they have to.
Tip 3: Go Low and Slow
Think about it like this: Imagine breaking down a gram of heroin into 50 separate shots. Now imagine that just one of those shots (less than half of a half of a point-bag) was as strong as a full gram shot. That’s how strong fentanyl is.National Harm Reduction Coalition
Fentanyl is 50 times stronger than heroin and 80-100 times stronger than morphine. Because it’s so potent, it’s extremely easy to overdose on it. The concentration of fentanyl can also vary by batch, meaning a “safe” amount might be different each time you buy.
Use less than you think you need when starting and give yourself time to gauge your body’s response before increasing. Remember: a little goes a long way.
Tip 4: Avoid Injecting
No method of taking street fentanyl is “safe,” but injecting fentanyl is by far the most dangerous. Injecting carries the highest risk of overdose, partly because it enters your bloodstream faster than other methods. IV injection also comes with additional risk of injury or illnesses like Hepatitis or HIV.
Even though smoking or snorting fentanyl can reduce your risk of overdose, you can still overdose on fentanyl no matter how you use it.
Tip 5: Test Your Drugs
Because fentanyl is cheap to manufacture, it’s being sold as counterfeit pills and as heroin in a powder form. Fentanyl has also been found in meth, cocaine, and marijuana. The street drug supply has always been unpredictable but the widespread use of fentanyl to cut other drugs means the risk of overdose is that much higher.
Testing your drugs can help you make safter and better-informed decisions. Fentanyl test strips are cheap and easy to get and testing with them only takes a few minutes.
Even if your drugs test negative for fentanyl, proceed slowly and with caution. Fentanyl test strips do not detect all fentanyl analogues and fentanyl can appear in different concentrations in different parts of a batch.